Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 161, NWS Nashville, TN

May 14, 1997Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 14, 1997, 9:40 PM CDT for Smith County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 1997, 9:40 PM CDT (02:40 UTC)
Expired
May 14, 1997, 10:30 PM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Smith County, TN

The radar

The Nashville radar (KOHX), 54 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

470 
WUUS1 KBNA 150241 RRA
SVRBNA
TNC087-133-159-150330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
940 PM CDT WED MAY 14 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...JACKSON COUNTY...OVERTON COUNTY...SMITH COUNTY
 
AT 9:37 PM SEVERE THUNDERSTORMS WERE LOCATED 10 MILES SOUTHWEST OF
CARTHAGE...AND NEAR GAINESBORO. DAMAGING WINDS AND LARGE HAIL ARE LIKELY
WITH THESE STORMS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:25 PM CDT, 7 hours 15 minutes earlier.

Area forecast discussion, May 14, 2:25 PM CDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT WED MAY 14 1997

CDFNT STILL EXPECTED TO SWEEP INTO NWRN PARTS OF OUR AREA LATE TODAY
AND MOVE THROUGH THE REMAINDER OF THE AREA BY MIDNIGHT. NARROW WINDOW
FOR TSTM POTENTIAL DURING LATE AFTERNOON, AS LOW LVLS TRY TO MOISTEN
UP IN ADVANCE OF CDFNT AND SUN REMAINS UP. TEMPS ARE ALREADY
SUFFICIENTLY WARM TO PRODUCE TSTMS, AND LACK OF MOISTURE SEEMS TO BE
THE MAIN PROBLEM. RUC SFC ANALYSES HAVE SHOWN BEST DWPT ADVECTION OVER
SRN PARTS OF OUR AREA, AND WOULD BLV SCTD TSTMS ARE NOT OUT OF THE
QUESTION THERE (WHERE DWPTS MAY APPROACH UPPER 50S JUST BEFORE
FNTL PASSAGE). THUS, WUD PROBABLY GO WITH A 20% CHC FOR "EVENING TSTMS"
NRN MIDDLE TN AND A 30% FOR SRN.

OTHERWISE, EXPECT FNT TO BE EAST OF AREA LATER TONIGHT WITH A WEAK
SECONDARY (DRY) CDFNT ARRIVING THURSDAY AFTERNOON. BIG COOL HIGH
PRES AREA SETTLES IN THURSDAY NIGHT AND ALLOWS FOR A GOOD NIGHT OF
RADIATIONAL COOLING. BASED ON EXPECTED DWPTS AND NR CALM WND, WOULD
PROBABLY UNDERCUT FWC/FAN GUIDANCE FOR 3RD PD AND GO WITH LOWER 40S
OR NR 40 OVER NRN COUNTIES AND MIDDLE 40S SOUTH. FRIDAY LOOKS LIKE
ANOTHER UNSEASONABLY COOL DAY, WITH HIGHS ONLY IN THE MIDDLEf AND UPPER
60S (10 TO 15 DEGS BLO CLIMO!).

FWC TEMPS LOOK TOO WARM FOR THURSDAY AND WOULD PROBABLY GO "65 TO 70"
OVER NRN AREAS AND LOWER 70S SOUTH. OTHER PERIODS LOOK MORE REASONABLE.

BNA 51/69/41/66 2000

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:13 PM CDTSevere Thunderstorm WarningOHXPickett32 min
May 14, 8:54 PM CDTSevere Thunderstorm WarningOHXHickman36 min
May 14, 8:59 PM CDTSevere Thunderstorm WarningOHXPickett31 min
May 14, 9:18 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson27 min
May 14, 9:18 PM CDTSevere Thunderstorm WarningOHXWilson27 min
May 14, 9:40 PM CDTSevere Thunderstorm WarningOHXJackson, Overton50 min
May 14, 9:44 PM CDTSevere Thunderstorm WarningOHXMaury46 min
May 14, 9:53 PM CDTSevere Thunderstorm WarningOHXPutnam37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.